Chief Mark Scott speaks on local opioid use
Over the past two weeks, three people have died here in Americus from apparent drug overdoses. The Gwinnett Daily Post reported Saturday that there have been over 100 documented overdoses in Georgia during this same time period. All these cases, including the ones here in Americus, are believed to be the result of people taking drugs laced with Fentanyl, an extremely powerful synthetic opioid. Over the past few years there has been a dramatic increase in the number of people in the United States who have become addicted to prescription opioid pan killers. This has resulted in an increase in reports of forged and stolen prescriptions and in the use of illegal drugs such as heroin by addicts who are not able to obtain prescription drugs. Having policed during the crack cocaine era of the 1990’s I well remember the struggle to arrest and prosecute drug traffickers and dealers while simultaneously trying to help their clients break the vicious cycle of addiction.
Now, 30 years later, we’re seeing a different type of addiction that’s much more deadly. We have recently seized quantities of heroin and cocaine locally along with fake prescription pills laced with Fentanyl. These pills are made to look like prescription drugs such as Xanax or Percocet, but actually contain varying quantities of Fentanyl, which is 50 to 100 times more potent than morphine, depending on how it is manufactured. Simply handling these illegal drugs can result in an overdose as the drug is readily absorbed through the skin.
If you know someone who is addicted to opioids and you suspect they may have overdosed or taken drugs laced with Fentanyl it is imperative to call 911 and seek medical help immediately. Georgia law protects anyone who calls for medical help in a suspected overdose case. Just make the call. We also encourage those who have friends or family members struggling with addiction or who counsel people on addiction recovery to carry and be prepared to administer Naloxone. Naloxone is a medication designed to rapidly reverse opioid overdose. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or opioid pain medications. You can learn more about Naloxone at www.drugabuse.gov. There are a number of programs that provide free doses of Naloxone to anyone who may have contact with drug users. It is safe and very easy to administer with little to no training. If you have questions or would like more information we also have informational materials available at the police department.
Chief of Police
Americus Police Department